Thunderstorm Wind, Russell
- When
- August 26, 2:25 PM CST
- Where
- Russell County, 0.47 mi ENE of (Rsl)russell Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.873, -98.812
Measured by ASOS equipment at the Russell Airport.
A frontal boundary in concert with a weak upper level disturbance erupted strong to severe thunderstorms across portions of central and south-central Kansas during the afternoon and evening hours of the 26th. Winds to 60 mph were measured at the Russell Airport in Russell county, and dime to nickel size hail occurred across portions of Harper, Kingman and Reno counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A frontal boundary in concert with a weak upper level disturbance erupted strong to severe thunderstorms across portions of central and south-central Kansas during the afternoon and evening hours of the 26th. Winds to 60 mph were measured at the Russell Airport in Russell county, and dime to nickel size hail occurred across portions of Harper, Kingman and Reno counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 2:16 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT WED AUG 26 2009 .DISCUSSION... FORECAST CONCERNS WILL BE STRONG/POSSIBLY SEVERE THUNDERSTORM CHANCES THIS EVENING AND OVERNIGHT...THEN COOLER TEMPS FOR THE WEEKEND. TONIGHT-THU: MAIN SURFACE BOUNDARY IS RATHER DIFFUSE ACROSS THE REGION AT THIS TIME...MAINLY FROM KPTT-KHUT-KTOP. SURFACE MOISTURE WITH DEWPOINTS IN THE LOW 70S AND HIGH LEVELS OF INSTABILITY CONTINUE TO POOL JUST SOUTH OF THE BOUNDARY ACROSS MOST OF SOUTH CENTRAL KS...WITH SBCAPES OF 3500 TO 4000 J/KG. WEAK CAP LOOKS TO BE DIMINISHING AS REMNANT CLOUD COVER FROM THE PREVIOUS NIGHTS CONVECTION THINS OUT AND HEATING INCREASES. THINK THAT ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS PORTIONS OF SOUTH CENTRAL KS LATE THIS AFTERNOON INTO THIS EVENING AS A MID LEVEL SHORTWAVE CURRENTLY ACROSS WRN KS MOVES INTO THE NORTHERN PLAINS. WITH THIS MUCH INSTABILITY AROUND...WILL NOT TAKE ALOT OF SHEAR TO CREATE SOME STRONG TO SEVERE STORMS. BULK SHEAR VALUES ACROSS THE REGION COULD BE ENOUGH FOR A FEW OF THE STORMS TO BECOME SEVERE...SO WILL CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK. WILL ALSO MENTION THE HEAVY RAINFALL THREAT...AS ANY CONVECTION THAT DEVELOPS WILL BE SLOW MOVING AS BOUNDARY MAKES SLOW PROGRESS TO THE SOUTH TONIGHT. SO WILL AGAIN SEE A LOCALIZED FLOODING THREAT ACROSS SOUTHERN KS. EXPECT SOME KIND OF CONVECTION TO STILL BE ONGOING FOR AREAS EAST OF THE TURNPIKE FOR THE MORNING HOURS ON THU...AS BOUNDARY CONTINUES TO MAKE SLOW PROGRESS INTO OK. AMOUNT OF COLD POOL ASSOCIATED WITH THE STORMS WILL GREATLY INFLUENCE WHERE THIS BOUNDARY WILL END UP. SO WILL KEEP POPS AROUND FOR THE DAYTIME HOURS ON THU FOR NOW...BUT CONFIDENCE ISNT VERY HIGH. WILL PROBABLY LINGER THE POPS THRU 00Z/FRI AS MAIN SHORTWAVE DROPS SOUTHEAST OF THE AREA...WITH UPPER FLOW BEGINNING TO TRANSITION TO MORE OF A NW FLOW. BOTH MODELS SUGGEST THAT A WEAK IMPULSE ACROSS THE NORTHERN PLAINS WILL DROP SOUTH INTO SOUTHEAST KS...SO MAY KEEP POPS AROUND INTO THE EVENING HOURS ON THU FOR EXTREME SOUTHEAST KS. FRI: PRECIP CHANCES LOOK TO END ON FRI AS AN UPPER LEVEL RIDGE BEGINS TO BUILD ACROSS THE ROCKIES. COULD ACTUALLY SEE TEMPS REBOUND SOME ACROSS CENTRAL KS ON FRI...AS THIS AREA WILL BE UNDER GOOD DOWNSLOPE FLOW...WITH MAV GUIDANCE NUMBERS LOOKING BETTER. SAT-MON: UPPER RIDGE LOOKS TO CONTINUE TO BUILD ACROSS THE ROCKIES FOR THE WEEKEND...WHICH WILL PUT MOST OF THE PLAINS STATES IN NW TO NORTHERLY FLOW FOR THE WEEKEND. THIS WILL BRING A COLD FRONT SOUTH INTO THE AREA FOR SAT. NOT ALOT OF MOISTURE FOR THIS BOUNDARY TO WORK WITH...SO WILL KEEP IT DRY AS IT MOVES THROUGH...BUT CERTAINLY COOLER TEMPS FOR SUN. WILL CERTAINLY HAVE A FALL FEEL TO THE TEMPS WITH MAX TEMPS IN THE UPPER 70S AND LOWS IN THE LOWER 50S. MEDIUM RANGE MODELS NOW SUGGESTING THAT COOL AIR WILL STAY AROUND INTO MON...WITH ENSEMBLE PLUMES SHOWING MODELS COMING INTO BETTER AGREEMENT ON THIS TREND. SO WILL LOWER TEMPS SOME FOR MON AS WELL. COULD SEE SOME SHOWERS AND STORMS RETURN TO WRN KS BY SUN NIGHT INTO MON....BUT FEEL MOST OF THIS WILL STAY WELL TO THE SOUTH AND WEST OF THE FORECAST AREA...WITH MAINLY JUST SOME MID LEVEL CLOUDS ACROSS THE AREA. REST OF THE EXTENDED: EXPECT A SLOW WARMING TREND FOR THE START OF THE WORKWEEK WITH A FAIRLY STRONG SHORTWAVE PUSHING INTO THE PACIFIC NW...HELPING TO UNDERCUT THE RIDGE IN THE ROCKIES...WITH A LEE SIDE TROF BRINGING SOUTHERLY FLOW BACK TO THE AREA. WILL KEEP THIS TIME FRAME DRY FOR NOW...BUT GFS AND TO A LESSOR EXTENT THE ECMWF SUGGESTING SEEING SOME ELEVATED SHOWERS RETURN TO CENTRAL KS BY TUE. KETCHAM .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS WILL BE STORMS THIS EVENING THROUGH THE OVERNIGHT HOURS AND POSSIBLE IFR CIGS BEHIND THE FRONT LATE TONIGHT. NOW THAT OUTFLOW HAS PUSHED SE...THE SURFACE FRONT IS MORE EVIDENT FROM NEAR KHUT TO NEAR KMHK. STORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING GENERALLY ALONG THE TURNPIKE AS THE FRONT SLOWLY SHIFTS SOUTHEAST. AS FAR AS MODELS GO...AM STAYING CLOSER TO THE LOCAL WRF...RUC40 AND GFS WHICH HAS BEEN DOING BETTER OVER THE LAST 24 HOURS. ONCE STORMS DEVELOP THEY WILL TRACK SLOWLY SOUTHEAST OVERNIGHT. AT THIS POINT FEEL THAT KRSL AND KSLN WILL HAVE THE LEAST CHANCE TO EXPERIENCE A STORM THIS EVENING WITH KICT AND KCNU HAVING THE BEST CHANCE. ALSO CONCERNED ABOUT SOME LOWER CIGS MOVING IN LATE TONIGHT BEHIND THE FRONT OVER CENTRAL KS. HOWEVER GIVEN THE LARGE DISCREPANCY BETWEEN THE NAM AND GFS...WILL NOT HIT IT TOO HARD YET. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 81 61 86 / 60 40 10 0 HUTCHINSON 61 81 57 86 / 60 20 10 0 NEWTON 62 78 58 83 / 60 30 10 0 ELDORADO 64 81 57 86 / 70 40 10 0 WINFIELD-KWLD 67 81 60 85 / 70 40 10 0 RUSSELL 60 82 57 88 / 30 10 10 0 GREAT BEND 60 80 57 85 / 40 10 10 0 SALINA 62 80 57 85 / 40 10 10 0 MCPHERSON 62 81 58 86 / 60 20 10 0 COFFEYVILLE 67 81 63 85 / 50 60 30 10 CHANUTE 66 79 60 83 / 70 60 20 10 IOLA 64 76 57 80 / 70 60 20 10 PARSONS-KPPF 66 80 60 85 / 60 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 948 AM CDT WED AUG 26 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 948 AM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA TODAY AND TONIGHT AS A COLD FRONT SLOWLY MOVES SOUTHEASTWARD. WHILE MOST OF THESE STORMS SHOULD BE BELOW SEVERE LIMITS...THERE COULD BE A FEW SEVERE STORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS AFTERNOON INTO THE EVENING. THE MAIN THREATS WILL BE STRONG WINDS...LARGE HAIL...AND LOCALLY VERY HEAVY RAINFALL WITH LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA ON THURSDAY AND THURSDAY NIGHT AS THE FRONTAL BOUNDARY MAKES SLOW PROGRESS INTO SOUTHERN KANSAS. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME...BUT SOME STRONG STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
6 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Measured by ASOS equipment at the Russell Airport.
A rural home a few miles east of Arkansas City was destroyed by fire after being hit by lightning during the early morning hours. No one was injured. The Winfield Daily Courier contributed to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193454, 193455, 193456, 193457, 193458, 193459, 193460, 195518.